Illinois, 2013

Damaging Winds in Illinois, May 28, 2013

May 28, 2013 · NWS DVN · 3 events in 2 counties and zones

A nearly stalled frontal boundary across the area interacted with a rather strong upper air disturbance on May 28, 2013, which triggered severe thunderstorms in the moderate to high instability. Sufficient deep layer shear was in place along with a moist airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A nearly stalled frontal boundary across the area interacted with a rather strong upper air disturbance on May 28, 2013, which triggered severe thunderstorms in the moderate to high instability. Sufficient deep layer shear was in place along with a moist airmass. This led to reports of damaging wind, large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 28, 2:21 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 28, 2:21 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
321 PM CDT TUE MAY 28 2013

.SYNOPSIS...
ISSUED AT 245 PM CDT TUE MAY 28 2013

CONVECTION DEVELOPING ALONG WELL DEFINED BOUNDARY ON VISIBLE SATL
FROM NEAR KCID-KCNC LINE AS SHORTWAVE/MCV APPROACHES FROM KS.
SFC BOUNDARY POSITIONED VICINITY OF NORTHEAST IA AND SOUTH OF THE
FRONT IT IS VERY MOIST AND UNSTABLE... WITH TEMPS AROUND 80F/L80S
AND DEWPTS NEAR 70F.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT TUE MAY 28 2013

SCATTERED TO WIDESPREAD SHOWERS AND STORMS FOR LATE THIS AFTN
THROUGH EVE ESPECIALLY OVER THE SOUTHEAST 1/2-2/3 OF CWA WITH
PASSAGE OF SHORTWAVE/MCV. MODERATE TO HIGH INSTABILITY AND
SUFFICIENT 0-6KM SHEAR SUPPORTS RISK OF SEVERE WITH DAMAGING
WINDS AND LARGE HAIL MAIN THREATS...THOUGH A TORNADO CANNOT BE
RULED OUT ESPECIALLY WITH ANY BOUNDARY OR STORM SCALE INTERACTION.
OVERNIGHT PCPN COVERAGE LIKELY TO WANE WITH EXITING SHORTWAVE
AND BRIEF MID LEVEL RIDGING... BUT STILL CHC WITH ELEVATED
WARM...MOIST ADVECTION WITH LOW LEVEL JET ESPECIALLY FUTHER WEST
INTO CENTRAL/WESTERN IA AS IT LOOKS ATTIM. VERY HIGH MOISTURE
CONTENT AND SATURATED GROUND COUPLED WITH POTENTIAL FOR TRAINING
SUPPORTIVE OF FLASH FLOOD RISK POSSIBLY ENHANCED AND HAVE EXTENDED
THE FLASH FLOOD WATCH UNTIL 12Z WED.

ON WED...CHCS FOR SHOWERS AND STORMS ESPECIALLY NORTH/WEST
SECTIONS WITH JET AND SUGGESTION OF FRONTAL ZONE IN VICINITY. 12Z
ECMWF VERY AGGRESSIVE WITH QPF UP TO AN INCH OVER PORTIONS OF
EASTERN IA... BUT APPEARS TO BE CONVECTIVE FEEDBACK AS IT ENHANCES
VORTICITY MAXIMUM FROM CONVECTION OVER SOUTHERN PLAINS.

AS FOR TEMPS... LOWS MAINLY IN THE 60S AND HIGHS WED 78F-85F.
POSSIBLY COOLER NORTH IF MORE CONVECTION AND BOUNDARY NEARBY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 245 PM CDT TUE MAY 28 2013

THE ACTIVE WX PATTERN THAT THE AREA IS CURRENTLY IN WILL CONTINUE
THROUGH AT LEAST THE END OF THE WEEK. SATELLITE HAS NUMEROUS SYSTEMS
FROM THE WEST COAST BACK TO THE INTERNATIONAL DATE LINE THAT COULD
PASS OVER OR NEAR THE AREA.

MESOSCALE AND OTHER NONLINEAR PROCESSES ARE DRIVING THE SENSIBLE WX.
AS SUCH WHERE ORGANIZED CONVECTION OCCURS ONE DAY STRONGLY
INFLUENCES DEVELOPMENT THE FOLLOWING DAY. THERE WILL BE PERIODS OF
DRY WX OVER THE NEXT SEVEN DAYS.

THE KEY TO WED EVENING IS WHERE DOES THE DIURNAL CONVECTION DEVELOP
WED AFTERNOON. THE BETTER LLJ IS WEST OF THE CWFA SO THE MORE
ORGANIZED CONVECTION SHOULD BE LOCATED THERE. HOWEVER...MCS/LIFT
TOOLS SUGGEST SOME DIURNAL CONVECTION OVER THE AREA. BY SUNRISE
THURSDAY THE LLJ HAS VEERED SLIGHTLY TOWARD THE AREA SO SOME TYPE OF
ORGANIZED CONVECTION SHOULD BE CLOSE TO THE AREA.

ON THURSDAY THE MCS AND LIFT TOOLS INDICATE ONE OR MORE LINEAR MCS
EVENTS SHOULD MOVE ACROSS THE AREA. BOUNDARIES LEFT OVER FROM THE
MORNING CONVECTION WILL DICTATE WHERE CONVECTION DEVELOPS THURS
AFTERNOON. GIVEN THE PROJECTED PWATS HEAVY RAIN IS A CONCERN WITH
THE MCS EVENTS...ESPECIALLY IF STORMS MOVE OVER THE SAME AREAS.

THE AFTERNOON MCS SHOULD CLEAR THE CWFA THURSDAY EVENING RESULTING
IN MORE SCATTERED CONVECTION LATE THURSDAY NIGHT. HOWEVER...THE MCS
AND LIFT TOOLS INDICATE ANOTHER MCS WILL MOVE ACROSS THE AREA ON
FRIDAY PRODUCING MORE LOCALLY HEAVY RAINFALL. BOUNDARIES LEFT OVER
FROM THIS CONVECTION WILL THEN DRIVE ANY NEW CONVECTION FRIDAY
AFTERNOON.

PRELIMINARY DATA SUGGESTS RAINFALL TOTALS FROM WED NIGHT THROUGH
FRIDAY NIGHT COULD BE AN ADDITIONAL 2 TO 3 INCHES. GIVEN THE
MOISTURE RICH ATMOSPHERE...THESE AMOUNTS COULD BE LOW OR HIGH
DEPENDING UPON HOW THE ORGANIZED CONVECTION EVOLVES EACH DAY.

FRIDAY NIGHT ON...
MODEL CONSENSUS HAS CHC/LIKELY POPS FRI NIGHT AS THE MOST RECENT MCS
EXITS THE AREA. ONCE THIS MCS EXITS THE AREA THE HEAVY RAIN THREAT
SHOULD DIMINISH CONSIDERABLY.

THE MODEL CONSENSUS HAS MAINLY CHC POPS ON SATURDAY. THE HIGHER
PWATS WILL BE EAST OF THE AREA SO RAINFALL AMOUNTS SHOULD BE
LIGHTER. FOR SATURDAY NIGHT/SUNDAY THE MODEL CONSENSUS HAS SCHC/CHC
POPS FOR THE UPPER LOW ROTATING ACROSS THE AREA.

THE CURRENT MODEL CONSENSUS HAS DRY CONDITIONS SUNDAY NIGHT THROUGH
TUESDAY AS HIGH PRESSURE MOVES THROUGH THE AREA. THE DRY CONDITIONS
SUNDAY NIGHT SEEM REASONABLE. HOWEVER...ALL MODELS SHOW RETURN FLOW
DEVELOPING FROM MONDAY ON WHICH COULD PRODUCE RAIN IF SUFFICIENT
MOISTURE/INSTABILITY IS PRESENT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 245 PM CDT TUE MAY 28 2013

FRONTAL BOUNDARY IS IN THE VICINITY OF NORTHEAST IOWA AND NORTHWEST
ILLINOIS AT 18Z. PATCHY IFR AND LOW MVFR CONDITIONS IN DRIZZLE
AND LOW CLOUDS BEING FOUND NEAR THIS BOUNDARY AND WILL CONTINUE
THROUGH THE AFTERNOON PRIMARILY AFFECTING KDBQ BUT ALSO KCID TERMINAL
EARLY ON. SOUTH OF THE BOUNDARY AT KMLI AND KBRL...GUSTY S/SW WINDS
10-20KTS WITH MVFR CIGS PREVALENT AND TO CONTINUE THROUGH MID
AFTERNOON WITH CIGS ANTICIPATED TO GRADUALLY LIFT INTO VFR BY EVE.
THUNDERSTORM DEVELOPMENT CONTINUE LATE THIS AFTERNOON AND EVE
ESPECIALLY OVER SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS WITH STORMS THROUGH THE EVENING. HANDLED WITH
VCTS MAINLY AT ALL BUT KDBQ FOR NOW AND AMEND AS TRENDS AND
POTENTIAL IMPACTS CAN BE BETTER DEFINED. RISK OF SEVERE WEATHER
EXISTS WITH STORMS WITH STRONG WINDS AND HAIL. WITH THE STORMS
MOVING OFF LATER THIS EVENING ANTICIPATE LOW LEVEL JET MAY BE
FOCUS FOR AT LEAST SCATTERED SHOWERS AND SOME STORMS OVERNIGHT
INTO WED AM... AND HANDLED WITH VCSH WORDING FOR NOW. ALSO WITH
HIGH LOW LEVEL MOISTURE BROUGHT CIGS BACK DOWN INTO MVFR WITH SOME
IFR AND POSSIBLY LOW IFR CONDITIONS NOT OUT OF QUESTION OVER
NORTHEAST IOWA VICINITY OF STALLED BOUNDARY... WHICH COULD AFFECT
KDBQ.

&&

.HYDROLOGY...
ISSUED AT 245 PM CDT TUE MAY 28 2013

HEAVY RAINFALL AMOUNTS IN THE RANGE OF 2 TO 6 INCHES FELL OVER THE
MEMORIAL DAY WEEKEND MAINLY SOUTHWEST OF DUBUQUE TO STERLING ROCK
FALLS LINE. THIS HAS LED TO SIGNIFICANT RISES AND FLOODING ON
TRIBUTARY RIVERS IN EASTERN IOWA AND WEST CENTRAL ILLINOIS.
FLOODING IS ALSO OCCURRING ON THE MISSISSIPPI RIVER SOUTH OF
MUSCATINE. HIGH LEVELS OF MOISTURE WILL CONTINUE THREAT OF VERY
HEAVY RAINFALL WITH THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT.
ANY HEAVY RAIN MAY LEAD TO FLASH FLOODING DUE TO THE SATURATED
GROUND.

THE THREAT OF HEAVY RAIN WILL CONTINUE THROUGH END OF THE WEEK AS
LITTLE CHANGE IS EXPECTED WITH THE OVERALL WEATHER PATTERN. AT THIS
TIME...IT APPEARS THAT THE NEXT ENHANCED RISK FOR HEAVY RAIN WILL BE
THURSDAY.

MODERATE TO MAJOR FLOODING IS POSSIBLE ON MANY AREA RIVERS OVER THE
NEXT WEEK. THE MAGNITUDE AND DURATION OF RIVER FLOODING WILL OF
COURSE BE DEPENDENT ON HOW MUCH ADDITIONAL RAINFALL OCCURS OVER THE
NEXT SEVERAL DAYS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CEDAR-CLINTON-
     DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-
     LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

SYNOPSIS...05
SHORT TERM...05
LONG TERM...08
AVIATION...05
HYDROLOGY...05/SHEETS
Hazardous weather outlook, May 28, 2:32 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT TUE MAY 28 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-292045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
332 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY MORNING FOR
MUCH OF THE OUTLOOK AREA SOUTH OF HIGHWAY 30.

THUNDERSTORMS WILL REDEVELOP BY LATE AFTERNOON AND CONTINUE
OVERNIGHT. THE ENVIRONMENT WILL REMAIN FAVORABLE FOR LOCALLY
HEAVY RAIN. IF STORMS BECOME ORGANIZED TONIGHT THEN THE FLASH
FLOOD WATCH MAY BE EXTENDED THROUGH THE NIGHT.

THUNDERSTORMS THAT OCCUR THIS AFTERNOON AND EVENING WILL ALSO
HAVE A THREAT OF SEVERE WEATHER. THE STORM PREDICTION CENTER HAS
PLACED MUCH OF THE AREA IN A SLIGHT RISK OF SEVERE STORMS WITH THE
GREATEST POTENTIAL ALONG AND SOUTH OF INTERSTATE 80. LARGE HAIL
AND DAMAGING THUNDERSTORMS WINDS ARE THE PRIMARY THREAT THIS
AFTERNOON AND THIS EVENING. AN ISOLATED TORNADO IS ALSO POSSIBLE.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THROUGH WEDNESDAY NIGHT...SCATTERED THUNDERSTORMS WILL BE
POSSIBLE. THE PRIMARY THREAT WILL BE LOCALLY HEAVY RAINFALL...
ALTHOUGH AN ISOLATED SEVERE STORM WITH DAMAGING WIND AND LARGE HAIL
CANNOT BE RULED OUT...ESPECIALLY OVER EAST CENTRAL IOWA.

THURSDAY AND THURSDAY NIGHT...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA. DAMAGING WIND AND
LARGE HAIL WILL BE POSSIBLE...ESPECIALLY IN THE AFTERNOON AND
EVENING HOURS. HEAVY RAIN AND FLASH FLOODING WILL ALSO BE
POSSIBLE.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT. AT
THIS TIME...IT APPEARS THE PROBABILITY FOR SEVERE STORMS IS LOW.
THERE WILL BE A CONTINUED POTENTIAL FOR HEAVY RAIN AND FLASH
FLOODING FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Local storm report, May 28, 2:21 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
321 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HEAVY RAIN       4 ENE MONTICELLO        42.26N 91.13W
05/28/2013  M4.25 INCH       JONES              IA   TRAINED SPOTTER

            72 HOUR RAINFALL TOTAL.

&&

DC
Local storm report, May 28, 3:49 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             BURLINGTON              40.81N 91.12W
05/28/2013  M0.75 INCH       DES MOINES         IA   TRAINED SPOTTER

            HAIL BEGAN AS PEA AND IS INCREASING TO PENNY

0446 PM     HAIL             S BURLINGTON            40.81N 91.12W
05/28/2013  M0.75 INCH       DES MOINES         IA   EMERGENCY MNGR

            DIME TO PENNY SIZED HAIL

&&

DC
Local storm report, May 28, 3:50 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             1 S BURLINGTON          40.80N 91.12W
05/28/2013  M0.25 INCH       DES MOINES         IA   TRAINED SPOTTER

&&

HAASE
Special weather statement, May 28, 3:50 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT TUE MAY 28 2013

IAZ078-089-ILZ024>026-282215-
DES MOINES-HENDERSON-LOUISA-MERCER-WARREN-
450 PM CDT TUE MAY 28 2013

...STRONG THUNDERSTORM WITH SMALL HAIL...

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GULF PORT...OR NEAR BURLINGTON...MOVING
NORTHEAST AT 50 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GLADSTONE AROUND 455 PM CDT...
  OQUAWKA AROUND 500 PM CDT...
  ROZETTA AROUND 505 PM CDT...
  7 MILES SOUTHEAST OF KEITHSBURG AROUND 510 PM CDT...
  SEATON...LITTLE YORK...8 MILES SOUTHWEST OF BURGESS AND 9 MILES
  SOUTH OF ALEDO AROUND 515 PM CDT...

DIME TO NICKEL SIZE HAIL...WINDS GREATER THAN 35 MPH AND HEAVY
RAIN...ARE EXPECTED WITH THIS STORM.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN IOWA AND NORTHEAST MISSOURI.

LAT...LON 4126 9074 4110 9053 4072 9108 4084 9125
TIME...MOT...LOC 2149Z 225DEG 43KT 4085 9108
Special weather statement, May 28, 4:02 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
502 PM CDT TUE MAY 28 2013

IAZ076-077-282230-
KEOKUK-WASHINGTON-
502 PM CDT TUE MAY 28 2013

...STRONG THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HEDRICK...OR 12 MILES NORTH OF OTTUMWA...
MOVING NORTHEAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MARTINSBURG AROUND 510 PM CDT...
  HAYESVILLE AROUND 515 PM CDT...
  6 MILES SOUTHEAST OF SIGOURNEY AROUND 520 PM CDT...
  HARPER AROUND 530 PM CDT...

DIME TO NICKEL SIZE HAIL...WINDS GREATER THAN 35 MPH AND HEAVY
RAIN...ARE EXPECTED WITH THIS STORM.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN IOWA AND NORTHEAST MISSOURI.

LAT...LON 4145 9199 4125 9185 4115 9221 4116 9241
      4117 9242 4126 9242
TIME...MOT...LOC 2202Z 242DEG 28KT 4119 9233
Special weather statement, May 28, 4:40 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 PM CDT TUE MAY 28 2013

IAZ076>078-087>089-ILZ024>026-290045-
KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-MERCER-
HENDERSON-WARREN-
INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...WAPELLO...
FAIRFIELD...MOUNT PLEASANT...BURLINGTON...ALEDO...OQUAWKA...
MONMOUTH
540 PM CDT TUE MAY 28 2013

...STRONG THUNDERSTORMS WITH HEAVY RAIN...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF HEAVY RAIN PRODUCING THUNDERSTORMS MOVING NORTHEAST
ACROSS THE AREA AT 40 TO 50 MPH. DESPITE THE QUICK MOVEMENT...
HEAVY DOWNPOURS AT RATES OF UP TO AN INCH AN HOUR ON SATURATED
GROUND WILL PRODUCE PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS. THE RAINFALL WILL ALSO AGGRAVATE ALREADY
SWOLLEN STREAM LEVELS.

IF MORE STORMS MOVE ACROSS THESE SAME AREAS LATER TONIGHT...THE
THREAT OF FLASH FLOODING WILL INCREASE GREATLY.

12

The radar

The Quad Cities radar (KDVN), 78 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
May 28, 4:40 PM CST
Where
Warren County, 1.71 mi WSW of Monmouth
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.910, -90.660

A trained spotter reported several trees down.

Thunderstorm Wind, Warren

When
May 28, 4:40 PM CST
Where
Warren County, 1.71 mi WSW of Monmouth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.910, -90.660

A trained spotter measured winds of 62 mph.

Thunderstorm Wind, McDonough

When
May 28, 9:45 PM CST
Where
McDonough County, 2.14 mi SSW of Industry
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.300, -90.610

Law enforcement reported power poles and lines down along a 2 to 3 mile stretch of Highway 67.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452311, 452313, 452312.